Delaware, 2010

Damaging Wind in Delaware, September 28, 2010

September 28, 2010 · NWS PHI · 2 events in 1 county or zone

An approaching cold front helped trigger strong to locally severe thunderstorms in Delaware during the morning of the 28th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching cold front helped trigger strong to locally severe thunderstorms in Delaware during the morning of the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 28, 9:38 AM EST, 32 minutes earlier.

Area forecast discussion, Sep 28, 9:38 AM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1038 AM EDT TUE SEP 28 2010

.SYNOPSIS...
LOW PRESSURE IN WESTERN NEW YORK THIS MORNING WILL MOVE JUST
NORTH OF LAKE ONTARIO LATE TODAY WITH SHOWERY GUSTY RAINS ENDING
THIS AFTERNOON. WEAK HIGH PRESSURE FOLLOWS EARLY WEDNESDAY.
THEREAFTER...A VERY WET AND POSSIBLY WINDY LOW PRESSURE SYSTEM
WITH TROPICAL MOISTURE IS FORECAST TO MOVE NORTHWARD ALONG THE
EAST COAST FROM FLORIDA LATE WEDNESDAY...TO NORTHERN MAINE
THURSDAY NIGHT. MUCH COOLER DRIER AIR GRADUALLY FILTERS INTO THE
MID ATLANTIC STATES FRIDAY THROUGH NEXT MONDAY AS HIGH PRESSURE
MOVES FROM SOUTH CENTRAL CANADA TO THE OHIO VALLEY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MAIN CONCERN THIS MORNING IS ISOLATED SEVERE WEATHER.

CURRENTLY...THE FORECAST AREA IS IN THE WARM SECTOR OF THE
SYSTEM...WITH THE SURFACE WARM FRONT WELL TO THE NORTH AND THE
SURFACE COLD FRONT BACK OVER CENTRAL PENNSYLVANIA. 1200 UTC
SOUNDINGS SHOW GOOD TURNING OF THE LOW LEVEL WINDS AHEAD OF A
STRONG SHORT WAVE IN THE MID LEVELS OVER WEST VIRGINIA.

THIS IS CONDUCIVE TO ROTATING CELLS...AND THIS IS OCCURRING NOW.
THE BEST LOW LEVEL HELICITY WILL MOVE EAST THIS MORNING...AND WE
WILL WATCH THE ACTIVITY DEVELOPING ACROSS SOUTH CENTRAL
PENNSYLVANIA FOR ADDITIONAL CONVECTION THIS AFTERNOON. IT COULD BE
THAT THE CONVECTION OCCURRING NOW WILL STEAL MOST OF THE LOW LEVEL
MOISTURE. WILL LEAVE THE MENTION IN FOR THE AFTERNOON FOR EASTERN
AREAS.

BASED ON MID LEVEL WINDS...SOME STRUCTURE IS STILL POSSIBLE WITH
CONVECTION THAT DEVELOPS THIS AFTERNOON...BUT THIS IS LESS CERTAIN
THAN THE ACTIVITY OCCURRING NOW. STILL A LOW THREAT FOR FLASH
FLOODING WITH THIS ACTIVITY...AS IT IS MOVING QUICKLY IN THE MID
LEVEL FLOW...AND TRAINING CELLS WOULD BE NECESSARY FOR PROBLEMS.

NOT SEEING ANY BREAKS IN THE CLOUDS YET...BUT HEATING COULD RESULT
IN GUST WINDS THIS AFTERNOON...ESPECIALLY NEAR THE COAST. WILL
UPDATE THE FORECAST IF BREAKS OCCUR AND WINDS ARE STRONGER THAN
CURRENTLY FORECAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
TONIGHT...PARTIAL CLEARING WITH WEAK HIGH PRESSURE OVER THE AREA
BUT ALREADY MID LEVEL WAA MAY EXTEND NORTH INTO DEL AND S NJ WITH
SHOWERS TOWARD DAWN WED?

WED...SHOWER THREAT MAY INCREASE NORTHWARD INTO MORE OF OUR FCST
AREA DURING THE AFTN BUT TIMING IS UNCERTAIN.

WED NIGHT-THU EVE...A 12 TO 18 HOUR PERIOD OF HEAVY RAIN. LARGE
AMOUNTS AND POTENTIAL FLASH FLOOD WATCH INTERIOR...WIND ADVY COAST
SITUATION FOR THURSDAY WITH A TIDAL SURGE OF 1 FT OR MORE DURING
MIDDAY POSSIBLY PROMPTING A STATEMENT FOR MINOR COASTAL FLOODING.

TROPICAL CONNECTION OF MOISTURE!  PWATS VERY LARGE...AROUND 2.4
INCHES!

MADDOX SYNOPTIC SCALE FLASH FLOOD POTENTIAL ALONG WITH AN EXCESSIVE
RAINFALL PATTERN DESCRIBED IN THE 2009 NWA PAPER BY GRUMM-STUART...BOTH
PATTERNS SEEM TO APPLY. INVERTED TROUGHS CAN BE PROLIFIC PRODUCERS
OF RAINFALL. NO THUNDER IN THIS PORTION OF THE FORECAST ATTM BUT
ITS POSSIBLE AS PER THE WELL DEFINED ECMWF AND THE SPC DSWODY3
SVR OUTLOOK! IN-HOUSE ENSEMBLE TOOLS HAVE RIVER FLOOD POTENTIAL.
SREF AND GEFS FROM 00Z AND 03Z HAVE A 30-70 POP FOR 4 INCHES IN A
48 HR PERIOD ENDING THURSDAY NIGHT...ESPEC VCNTY NW NJ AND NE PA
BORDER. RECOMMEND FOLLOWING FUTURE DEVELOPMENTS CLOSELY HERE IN
OUR CWA!

FRIDAY...PARTIAL CLEARING...COOLER. THERE MAY BE SOME LAG TO THE
SHOWERS ENDING BUT FOR NOW MAINTAINED CONTINUITY WITH OUR PREVIOUS
FCST.

TEMPS AND WINDS WERE BLENDED 00Z/28 NCEP GUIDANCE BUT CONCERNED
THAT WINDS WILL BE SIGNIFICANTLY HIGHER ALONG THE COAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
A LONG WAVE TROUGH IS FORECAST TO INFLUENCE OUR REGION DURING THE
PERIOD FROM THURSDAY NIGHT THROUGH MONDAY.

HIGH PRESSURE AND DRY AIR IS FORECAST TO BUILD INTO OUR REGION
FROM THE NORTHWEST FROM FRIDAY NIGHT THROUGH MONDAY. A REINFORCING
COLD FRONT MAY ARRIVE ON SATURDAY. WE ARE NOT ANTICIPATING ANY
PRECIPITATION DURING THE PERIOD.

TEMPERATURES ARE EXPECTED TO TRANSITION FROM NEAR NORMAL ON
FRIDAY TO BELOW NORMAL FOR THE WEEKEND AND FOR MONDAY. IT APPEARS
AS THOUGH WE MAY SEE SOME FROST IN OUR NORTHERN COUNTIES, PERHAPS
LATE ON SUNDAY NIGHT. 00Z/28 ECMWF IS A LITTLE LESS CERTAIN
REGARDING FROST INTO OUR AREA. THOSE WITH TENDER VEGETATION
CONCERNS AT THIS TIME OF YEAR SHOULD MONITOR FUTURE FORECASTS.

&&

.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

THE FRONT IS ON OUR WESTERN DOORSTEP. AS IT MOVES EAST TODAY,
AREAS OF HEAVY RAIN WILL PRECEDE AND ACCOMPANY IT. THE ATMOSPHERE
IS VERY UNSTABLE, SO THERE COULD BE A FEW THUNDERSTORMS AND POSSIBLY
EVEN A TORNADO OR TWO, ESPECIALLY IN OUR SOUTHERN AREAS. CIGS AND
VSBYS CURRENTLY RANGE FROM IFR TO VFR. WHILE THERE IS A FAIRLY HIGH
CONFIDENCE IN THE OVERALL TREND, THE SPECIFIC CEILING AND VISIBILITY
VALUES MAY FLUCTUATE FROM THE FORECAST VALUES AS RAINFALL AREAS MOVE
AND CHANGE...AND RAINFALL RATES VARY THIS MORNING. THE FRONT, ALONG
WITH THE SHOWER ACTIVITY, WILL BE MOVING OFF TO THE EAST THIS
AFTERNOON. BY MID OR LATE AFTERNOON, VFR CONDITIONS WILL RETURN.

WIND DIRECTIONS SHOULD BE MAINLY FROM THE SOUTHEAST AND SOUTH...
BECOMING SOUTH TO SOUTHWEST TODAY. SUSTAINED SPEEDS WILL BE MAINLY 8
TO 12 KNOTS, WITH GUSTS INTO THE LOWER 20S ESPECIALLY FOR KPNE,
KPHL, KILG, KMIV AND KACY. WINDS AROUND 2000 FEET ARE FORECAST TO BE
AROUND 40 KNOTS FOR A TIME THIS MORNING...AND THE DIRECTION WILL BE
SIMILAR TO THAT AT THE SURFACE. WITH GUSTS MIXING DOWN TO THE
SURFACE IT DID NOT SEEM NECESSARY TO INCLUDE LOW LEVEL WIND SHEAR.

OUTLOOK...
DRY WEATHER IS ANTICIPATED TUESDAY NIGHT INTO WEDNESDAY WITH MAINLY
VFR CONDITIONS...EXCEPT FOR THE AFOREMENTIONED VISIBILITY
RESTRICTIONS DUE TO FOG FROM LATE TONIGHT INTO EARLY WEDNESDAY
MORNING. ANOTHER HEAVY RAIN EVENT...WITH STRONG WINDS ESPECIALLY
JUST OFF THE SURFACE...IS POSSIBLE FROM WEDNESDAY NIGHT INTO
THURSDAY NIGHT, WITH REDUCED CEILINGS AND VISIBILITIES. DRY WEATHER
SHOULD RETURN FOR FRIDAY AND SATURDAY.

&&

.MARINE...
WINDS AND SEAS INCREASED THIS MORNING AS THE COLD FRONT APPROACHED
FROM THE WEST. THE SMALL CRAFT ADVISORY WILL CONTINUE TODAY...AND
FOR TONIGHT FOR THE OCEAN WATERS. WINDS WILL RELAX SOMEWHAT TONIGHT
BUT SEAS WILL REMAIN ELEVATED. FOR THIS REASON THE ADVISORY ON THE
COASTAL WATERS WILL BE EXTENDED THROUGH WEDNESDAY AFTERNOON AT THIS
TIME. THE SMALL CRAFT ADVISORY ON DELAWARE BAY WILL REMAIN IN EFFECT
THROUGH TODAY. THE COLD FRONT WILL BE OFF TO THE EAST BY EVENING AND
WIND GUSTS THERE WILL BE DROPPING BELOW ADVISORY CRITERIA.

SYNOPTICALLY, LOW PRESSURE MOVING NORTHWARD WEST OF OUR AREA
THIS MORNING WILL MOVE NORTHWARD INTO CANADA. THE ASSOCIATED COLD
FRONT WILL BE PULLED ACROSS OUR WATERS LATE TODAY OR THIS EVENING.
HIGH PRESSURE, FOLLOWING THE FRONT, WILL ALLOW WINDS AND SEAS TO
RELAX A BIT LATER TONIGHT INTO WEDNESDAY NIGHT. BUT THE LOWER
CONDITIONS WILL BE SHORT LIVED, AS LOW PRESSURE IS FORECAST TO MOVE
UP THE FRONT ALONG THE EAST COAST. HIGHER WINDS AND SEAS ARE
EXPECTED TO RETURN IN THE THURSDAY INTO FRIDAY TIME PERIOD. A PERIOD
OF GALE CONDITIONS WITH RESULTANT HIGHER WAVES MAY OCCUR THURSDAY
INTO THURSDAY NIGHT. WIND...WIND GUSTS...AND WAVE GRIDS WERE
INCREASED AT THIS TIME AS CONFIDENCE HAS INCREASED. AS THE LOW PULLS
OFF TO THE NORTHEAST, HIGH PRESSURE WILL PUSH DOWN FROM THE GREAT
LAKES. THIS WILL SUPPLY US WITH A FAIRLY STRONG NORTHERLY GRADIENT
THROUGH MUCH OF THE WEEKEND AND COULD PROLONG THE ADVISORY WINDS
AND/OR SEAS FOR, AT LEAST, PART OF THE WEEKEND.

&&

.HYDROLOGY...
TODAY...LOW PROB URBAN SMALL STREAM ADVISORY POTENTIAL BUT OTHERWISE
NO MAJOR FLOOD EVENTS EXPECTED OR IMMINENT.

THURSDAY...THIS COULD BE A BIG HYDRO EVENT FOR PORTIONS OF OUR
COUNTY WARNING AREA AND RECOMMEND ALL INTERESTS...ESPECIALLY
ALONG THE DELAWARE RIVER...POCONOS AND HILLS-URBAN CENTERS OF
NORTHERN NEW JERSEY MONITOR FUTURE FORECASTS FOR A VERY HEAVY
12-24 HOUR RAIN EVENT. INFLUX OF TROPICAL MOISTURE /WITH PRECIPITABLE
WATER VALUES NEAR 2.4 INCHES/ MAKES IT APPEAR THAT AT LEAST 3
INCHES OF RAIN IS POSSIBLE WITH THIS THURSDAY SYSTEM. 850 SLY
INFLOW LOOKS TO BE -5 SD WITH U GRIDS ON THE 250MB LEVEL -1 SD.

&&

.RIP CURRENTS...
WITH THE STRONG SOUTHERLY FLOW AND A WAVE PERIOD AROUND 7 SECONDS...
OUR GUIDANCE PROGRAM PROVIDED A MODERATE RISK FOR RIP CURRENTS FOR
TODAY FOR BOTH NEW JERSEY AND DELAWARE...AND THIS WAS ACCEPTED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT WEDNESDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ430-
     431.

&&

SYNOPSIS...DRAG
NEAR TERM...HAYES
SHORT TERM...DRAG
LONG TERM...IOVINO
AVIATION...RPW/
MARINE...RPW/
HYDROLOGY...DRAG
RIP CURRENTS.../
Hazardous weather outlook, Sep 28, 10:03 AM EST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1103 AM EDT TUE SEP 28 2010

NJZ001-007>010-012-013-015>023-027-PAZ054-055-060>062-067>071-291515-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
1103 AM EDT TUE SEP 28 2010

...TORNADO WATCH 686 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW PROBABILITY OF A STRONG THUNDERSTORM THURSDAY.

THERE IS A HIGH PROBABILITY OF URBAN POOR DRAINAGE STREET FLOODING
THURSDAY. THERE IS AN OUTLOOKED LESSER CHANCE FOR POCKETS OF RIVER
AND/OR SMALL STREAM FLOODING THURSDAY...THAT IF IT DEVELOPED...COULD
LINGER INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ001>003-MDZ008-012-015-019-020-291515-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-
1103 AM EDT TUE SEP 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE AND NORTHEAST MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAIN THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW PROBABILITY OF A STRONG THUNDERSTORM THURSDAY.

THERE IS A HIGH PROBABILITY OF URBAN POOR DRAINAGE STREET FLOODING
THURSDAY. THERE IS AN OUTLOOKED LESSER CHANCE FOR POCKETS OF RIVER
AND/OR SMALL STREAM FLOODING THURSDAY...THAT IF IT DEVELOPED...COULD
LINGER INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ014-026-291515-
EASTERN MONMOUTH-COASTAL OCEAN-
1103 AM EDT TUE SEP 28 2010

...TORNADO WATCH 686 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A MODERATE RISK OF RIP CURRENTS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW PROBABILITY OF A STRONG THUNDERSTORM THURSDAY.

THERE IA LOW PROBABILITY THAT A WIND ADVISORY MAY BE NEEDED
THURSDAY.

THERE IS A CHANCE OF POOR DRAINAGE STREET FLOODING THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NJZ024-025-291515-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
1103 AM EDT TUE SEP 28 2010

...TORNADO WATCH 686 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

THERE IS A MODERATE RISK OF RIP CURRENTS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW PROBABILITY OF A STRONG THUNDERSTORM THURSDAY.

THERE IA LOW PROBABILITY THAT A WIND ADVISORY MAY BE NEEDED
THURSDAY.

THERE IS A CHANCE OF POOR DRAINAGE STREET FLOODING THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DEZ004-291515-
DELAWARE BEACHES-
1103 AM EDT TUE SEP 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS THROUGH THIS EVENING.

A FEW THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAIN THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW PROBABILITY OF A STRONG THUNDERSTORM THURSDAY.

THERE IA LOW PROBABILITY THAT A WIND ADVISORY MAY BE NEEDED
THURSDAY.

THERE IS A CHANCE OF POOR DRAINAGE STREET FLOODING THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ450>455-291515-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1103 AM EDT TUE SEP 28 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

THERE IS A LOW PROBABILITY FOR GALE FORCE SOUTHERLY GUSTS THURSDAY
AS WELL AS A THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ430-291515-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
1103 AM EDT TUE SEP 28 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW PROBABILITY FOR GALE FORCE SOUTHERLY GUSTS
THURSDAY AS WELL AS A THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ431-291515-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
1103 AM EDT TUE SEP 28 2010

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...TORNADO WATCH 686 IN EFFECT UNTIL 6 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.
   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A LOW PROBABILITY FOR GALE FORCE SOUTHERLY GUSTS
THURSDAY AS WELL AS A THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Sep 28, 8:26 AM EST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
926 AM EDT TUE SEP 28 2010

DEZ001-002-MDZ008-012-015-NJZ016-PAZ060-067-068-070-281430-
BERKS PA-CECIL MD-CHESTER PA-DELAWARE PA-KENT MD-KENT DE-
MONTGOMERY PA-NEW CASTLE DE-QUEEN ANNE'S MD-SALEM NJ-
926 AM EDT TUE SEP 28 2010

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT KENT...CECIL...
SALEM...DELAWARE...CHESTER...MONTGOMERY...BERKS...QUEEN ANNE'S AND
NEW CASTLE COUNTIES...

AT 921 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS WITH STRONG WIND GUSTS 17 MILES NORTH OF
CENTERVILLE...MOVING NORTH AT 45 MPH. THE SHOWERS WILL BE NEAR
CECILTON...SASSAFRAS AROUND 935 AM...WARWICK...TOWNSEND AROUND 940
AM...CHARLESTOWN...PERRYVILLE...PORT DEPOSIT...HOLLYWOOD BEACH
AROUND 945 AM...BAY VIEW AND NORTH EAST AROUND 950 AM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

LAT...LON 3934 7618 3938 7611 3938 7607 3944 7600
      3953 7599 3954 7607 3962 7616 3987 7601
      4011 7595 4019 7580 4005 7535 3970 7551
      3962 7560 3960 7555 3929 7568 3930 7575
      3925 7577 3927 7586 3924 7592 3928 7620

HAYES
Special weather statement, Sep 28, 8:29 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
929 AM EDT TUE SEP 28 2010

PAZ054-060-061-281430-
BERKS PA-CARBON PA-LEHIGH PA-
929 AM EDT TUE SEP 28 2010

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT BERKS...LEHIGH AND
CARBON COUNTIES...

AT 926 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH STRONG WIND GUSTS 11 MILES SOUTH OF LANCASTER...MOVING
NORTH AT 50 MPH. THE SHOWERS WILL BE NEAR NEW MORGAN AROUND 1000
AM...WERNERSVILLE...SINKING SPRING...WEST WYOMISSING...WEST LAWN
AROUND 1005 AM...WHITFIELD...WYOMISSING HILLS...WYOMISSING...WEST
READING AROUND 1010 AM AND BERNVILLE AROUND 1015 AM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

LAT...LON 4054 7619 4060 7605 4059 7603 4064 7600
      4074 7578 4079 7586 4074 7561 4072 7557
      4015 7586 4014 7590 4036 7621 4036 7624
      4038 7627

HAYES
Special weather statement, Sep 28, 8:59 AM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
959 AM EDT TUE SEP 28 2010

DEZ001-MDZ008-NJZ007-009-PAZ060>062-067>070-281500-
BERKS PA-BUCKS PA-CECIL MD-CHESTER PA-DELAWARE PA-HUNTERDON NJ-
LEHIGH PA-MONTGOMERY PA-NEW CASTLE DE-NORTHAMPTON PA-WARREN NJ-
959 AM EDT TUE SEP 28 2010

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT CECIL...WARREN...
HUNTERDON...DELAWARE...CHESTER...MONTGOMERY...BERKS...LEHIGH...
NORTHAMPTON...BUCKS AND NEW CASTLE COUNTIES...

AT 954 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH STRONG WIND GUSTS ALONG A LINE EXTENDING FROM 2 MILES
WEST OF NEWARK TO 15 MILES WEST OF ELKTON...MOVING NORTHEAST AT 45
MPH. THE SHOWERS WILL BE NEAR ASHLAND...MOUNT VERNON...GLEN ROY...
WEST GROVE AROUND 1005 AM...HOMEVILLE AROUND 1010 AM...WEST
GOSHEN...WESTTOWN...COCHRANVILLE...WEST CHESTER AROUND 1015 AM AND
MALVERN AROUND 1020 AM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

LAT...LON 3974 7613 3978 7607 3985 7603 3987 7601
      3990 7601 4061 7548 4065 7516 4071 7494
      3970 7570 3964 7590 3961 7615 3966 7619

HAYES
Special weather statement, Sep 28, 9:01 AM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1001 AM EDT TUE SEP 28 2010

PAZ054-055-061-062-281500-
CARBON PA-LEHIGH PA-MONROE PA-NORTHAMPTON PA-
1001 AM EDT TUE SEP 28 2010

...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT LEHIGH...
NORTHAMPTON...CARBON AND MONROE COUNTIES...

AT 1000 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS WITH STRONG WIND GUSTS 16 MILES SOUTHWEST OF LEHIGHTON...
MOVING NORTHEAST AT 45 MPH. THE SHOWERS WILL BE NEAR SUMMIT HILL...
EMERALD...SLATINGTON...WALNUTPORT AROUND 1015 AM...JIM THORPE...
LEHIGHTON...WEISSPORT...WEISSPORT EAST AROUND 1020 AM...BELTZVILLE
STATE PARK AND WEATHERLY AROUND 1025 AM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.

LAT...LON 4124 7513 4116 7516 4115 7509 4113 7507
      4063 7538 4084 7590 4099 7582 4101 7575
      4105 7579 4111 7576 4114 7570 4113 7564
      4123 7554 4125 7550 4126 7514

HAYES
Special weather statement, Sep 28, 9:17 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1017 AM EDT TUE SEP 28 2010

DEZ001-002-MDZ008-012-015-PAZ067-281515-
CECIL MD-CHESTER PA-KENT MD-KENT DE-NEW CASTLE DE-QUEEN ANNE'S MD-
1017 AM EDT TUE SEP 28 2010

...A SHOWER WITH STRONG WIND GUSTS WILL AFFECT KENT...CECIL...
CHESTER...QUEEN ANNE'S AND NEW CASTLE COUNTIES...

AT 1013 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SHOWER WITH STRONG WIND GUSTS 14 MILES NORTHEAST OF CENTERVILLE...
MOVING NORTH AT 50 MPH. THE SHOWER WILL BE NEAR GALENA...MASSEY...
DELANEY CORNER AROUND 1025 AM...CECILTON...SASSAFRAS AROUND 1030
AM...BOHEMIAS MILLS...WARWICK...CAYOTS...MIDDLETOWN AROUND 1035 AM
AND CHESAPEAKE CITY AROUND 1040 AM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS SHOWER.

LAT...LON 3973 7611 3987 7599 3992 7601 4003 7595
      4011 7594 4026 7566 4020 7556 4013 7551
      4007 7537 3999 7545 3987 7562 3984 7559
      3980 7542 3962 7560 3959 7559 3959 7555
      3913 7585 3920 7607 3972 7585 3973 7614

HAYES
Special weather statement, Sep 28, 9:41 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1041 AM EDT TUE SEP 28 2010

DEZ003-MDZ019-020-281545-
CAROLINE MD-INLAND SUSSEX DE-TALBOT MD-
1041 AM EDT TUE SEP 28 2010

...A SHOWER WITH STRONG WIND GUSTS WILL AFFECT CAROLINE...TALBOT AND
SUSSEX COUNTIES...

AT 1039 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SHOWER WITH STRONG WIND GUSTS 35 MILES SOUTHWEST OF SALISBURY...
MOVING NORTH AT 50 MPH. THE SHOWER WILL BE NEAR FEDERALSBURG AROUND
1140 AM AND AGNER AROUND 1145 AM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS SHOWER.

LAT...LON 3847 7571 3865 7572 3867 7576 3867 7580
      3869 7583 3869 7590 3867 7593 3867 7594
      3885 7590 3878 7556 3846 7569

HAYES

The radar

The Dover AFB radar (KDOX), 96 km away, was scanning. The volume nearest the first event began at 15:07 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, New Castle

When
September 28, 10:10 AM EST
Where
New Castle County, (Ilg)wilmington Arpt
Reported by
Airplane Pilot
Coordinates
39.680, -75.600

A funnel cloud was sighted passing over New Castle County Airport. It did not touch down.

Thunderstorm Wind, New Castle

When
September 28, 10:10 AM EST
Where
New Castle County, 0.54 mi NE of Duross Hgts
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.686, -75.614

A severe thunderstorm caused roof damage to a New Castle County Government Center building on Reads Way in Wilmington. Several trees and tree limbs were also knocked down and damaged one vehicle.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2010Every state in 2010This day in weather historyWarnings in Delaware, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260643, 260644.